Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS Midland/Odessa, TX

April 23, 2019Gaines County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Apr 23, 2019, 2:19 AM CDT for Gaines County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2019, 2:19 AM CDT (07:19 UTC)
Expired
Apr 23, 2019, 5:15 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Gaines County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

053 
WGUS54 KMAF 230719
FFWMAF
TXC165-231015-
/O.NEW.KMAF.FF.W.0003.190423T0719Z-190423T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
219 AM CDT Tue Apr 23 2019

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Gaines County in western Texas...

* Until 515 AM CDT.

* At 218 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Seminole, Seagraves, Seagraves Airport, Gaines County Airport,
  Loop, Paynes Corner, Higginbotham, McKenzie Lake and Gaines County
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3295 10223 3253 10222 3253 10304 3295 10305

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 12:51 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 23, 12:51 AM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1251 AM CDT Tue Apr 23 2019

.DISCUSSION...

&&

.AVIATION...
MVFR CIGS continue to be possible area wide overnight. TSRA
expected to continue at CNM/HOB overnight thus, have included
TEMPO TSRA there between 06Z-08Z. Brief window for IFR CIGS after
09Z at MAF but uncertainty remains too low to include in this TAF
cycle. Tomorrow another round of TSRA is possible at all
terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74  51  63  52 /  50  80  60  30
Carlsbad                       76  52  68  50 /  40  60  50  10
Dryden                         84  63  71  55 /  30  70  60  10
Fort Stockton                  79  53  68  52 /  30  70  60  10
Guadalupe Pass                 69  41  60  51 /  30  60  50   0
Hobbs                          65  47  62  47 /  50  60  50  10
Marfa                          77  42  62  41 /  20  60  60   0
Midland Intl Airport           77  51  65  51 /  50  70  60  20
Odessa                         77  51  64  50 /  50  70  60  20
Wink                           80  52  68  49 /  40  70  60  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/99
Hazardous weather outlook, Apr 22, 1:50 PM CDT, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
150 PM CDT Mon Apr 22 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-231900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
150 PM CDT Mon Apr 22 2019 /1250 PM MDT Mon Apr 22 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a marginal to slight risk of severe thunderstorms late this
afternoon into tonight from southeastern New Mexico and the Upper
Trans Pecos into the Permian Basin. Large hail and strong winds will
be the main threats though an isolated tornado will also be
possible. Heavy rain in any storms will also create a localized flash
flood threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal to slight risk of severe thunderstorms on Tuesday
for southeast New Mexico and West Texas. Large hail and strong winds will
be the main threats though an isolated tornado will also be possible.
Heavy rain in any storms will also create a localized flash flood
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening into tonight.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Apr 22, 10:08 PM CDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
908 PM MDT Mon Apr 22 2019

NMZ028-230345-
Eddy County Plains-
908 PM MDT Mon Apr 22 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN EDDY AND
SOUTHWESTERN LEA COUNTIES...

At 908 PM MDT, a strong thunderstorm was located near Carlsbad,
moving northeast at 35 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Carlsbad, Loving, Avalon, Carlsbad North, Malaga, Lake Avalon, Otis,
Cavern City Air Terminal and Living Desert State Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3271 10417 3235 10372 3212 10412 3244 10450
TIME...MOT...LOC 0308Z 232DEG 30KT 3235 10421

85
Special weather statement, Apr 22, 10:33 PM CDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1033 PM CDT Mon Apr 22 2019

NMZ028-034-TXZ059-273-274-230400-
Southern Lea County-Eddy County Plains-Loving-Eastern Culberson
County-Reeves County Plains-
1033 PM CDT Mon Apr 22 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN EDDY...SOUTHWESTERN
LEA...NORTHWESTERN REEVES...NORTHEASTERN CULBERSON AND NORTHWESTERN
LOVING COUNTIES...

At 1032 PM CDT/932 PM MDT/, a strong thunderstorm was located 7 miles
north of Red Bluff Reservoir, or 29 miles southeast of Carlsbad,
moving northeast at 50 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Red Bluff Reservoir, Orla and Red Bluff.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3173 10390 3181 10404 3211 10413 3237 10369
      3214 10332
TIME...MOT...LOC 0332Z 235DEG 42KT 3204 10397

85
Special weather statement, Apr 22, 11:22 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1022 PM MDT Mon Apr 22 2019

NMZ028-034-230500-
Southern Lea County NM-Eddy County Plains NM-
1022 PM MDT Mon Apr 22 2019

...SPECIAL WEATHER STATEMENT...

At 1020 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northeast of Red Bluff Reservoir, or 25 miles west of Jal,
moving northeast at 35 mph.

Pea size hail will be possible with this storm.

This storm will remain over mainly rural areas of southeastern Eddy
and southwestern Lea Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3201 10368 3217 10377 3240 10343 3209 10323
TIME...MOT...LOC 0420Z 239DEG 30KT 3210 10362

mlp
Local storm report, Apr 23, 12:27 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1227 AM CDT TUE APR 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             JAL                     32.11N 103.19W
04/23/2019  E1.75 INCH       LEA                NM   PUBLIC

&&

HENNIG
Local storm report, Apr 23, 12:32 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1232 AM CDT TUE APR 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             JAL                     32.11N 103.19W
04/23/2019  E1.00 INCH       LEA                NM   LAW ENFORCEMENT

            AT THE JAL POLICE DEPARTMENT.

&&

MATT.SALERNO
Local storm report, Apr 23, 2:04 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
204 AM CDT TUE APR 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 AM     HAIL             ANDREWS                 32.32N 102.55W
04/23/2019  E1.00 INCH       ANDREWS            TX   BROADCAST MEDIA

            LOTS OF PEA TO QUARTER SIZE HAIL.

&&

HENNIG

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:45 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines45 min
Apr 22, 9:51 PM CDTAreal Flood WarningMAFDawson3 hr
Apr 22, 9:54 PM CDTSpecial Weather StatementMAFLoving36 min
Apr 22, 10:33 PM CDTSpecial Weather StatementMAFLoving27 min
Apr 22, 11:22 PM CDTSpecial Weather StatementMAFLoving38 min
Apr 22, 11:59 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler61 min
Apr 23, 12:59 AM CDTSevere Thunderstorm WarningMAFAndrews61 min
Apr 23, 1:58 AM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Martin62 min
Apr 23, 2:29 AM CDTSpecial Weather StatementMAFGaines31 min
Apr 23, 3:04 AM CDTSpecial Weather StatementMAFBorden26 min
Apr 23, 3:33 AM CDTSpecial Weather StatementMAFBorden27 min
Apr 23, 4:40 AM CDTSpecial Weather StatementMAFLoving35 min
Apr 23, 5:16 AM CDTSpecial Weather StatementMAFWinkler44 min
Apr 23, 6:02 AM CDTSpecial Weather StatementMAFWinkler43 min
Apr 23, 6:05 AM CDTSpecial Weather StatementMAFGaines40 min
Apr 23, 6:42 AM CDTSpecial Weather StatementMAFEctor48 min
Apr 23, 7:20 AM CDTSpecial Weather StatementMAFMartin40 min
Apr 23, 9:12 AM CDTSpecial Weather StatementMAFHoward33 min
Apr 23, 9:21 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Mitchell39 min
Apr 23, 10:46 AM CDTSpecial Weather StatementMAFMitchell29 min
Apr 23, 4:38 PM CDTSpecial Weather StatementMAFMartin52 min
Apr 23, 4:45 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland60 min
Apr 23, 5:00 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell60 min
Apr 23, 5:19 PM CDTSevere Thunderstorm WarningMAFCrane, Upton19 min
Apr 23, 5:29 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin49 min
Apr 23, 5:45 PM CDTSpecial Weather StatementMAFMidland45 min
Apr 23, 5:52 PM CDTSpecial Weather StatementMAF38 min
Apr 23, 5:56 PM CDTAreal Flood AdvisoryMAFMidland2 hr
Apr 23, 5:56 PM CDTSevere Thunderstorm WarningMAFCrane, Midland, Upton64 min
Apr 23, 6:00 PM CDTSevere Thunderstorm WarningMAFMitchell60 min
Apr 23, 6:12 PM CDTSpecial Weather StatementMAF33 min
Apr 23, 6:13 PM CDTSevere Thunderstorm WarningMAFMidland, Upton62 min
Apr 23, 6:19 PM CDTSpecial Weather StatementMAFCulberson26 min
Apr 23, 6:29 PM CDTSpecial Weather StatementMAFPecos31 min
Apr 23, 6:37 PM CDTSevere Thunderstorm WarningMAFMidland36 min
Apr 23, 6:40 PM CDTFlash Flood WarningMAFMidland2 hr
Apr 23, 6:44 PM CDTAreal Flood AdvisoryMAFHoward, Martin3 hr
Apr 23, 6:49 PM CDTSpecial Weather StatementMAFBrewster26 min
Apr 23, 6:56 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos31 min
Apr 23, 6:59 PM CDTSpecial Weather StatementMAFPecos31 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.